In two days I go for my second injection of Lupron. While my progress has been slower than I would like, I have made some. For the first time since mid November I have begun to have some light pain days. My fatigue is also gradually improving. I’m still having some pain after I eat, though I’ve been able to resume eating normally. I feel like I am undergoing a very slow rebirth, and at this point I kind of want to get it over with. I’m going to cover some of the hot topics regarding GnRH agonist treatment: the dreaded clinical flare, fatigue, menopause like side effects, and what results I’ve experienced thus far.
I’m currently on day 26 of Lupron, no hormone replacement, though I am taking Lexapro to help with side effects.
The Dreaded Clinical Flare
My Endo before my injection was still causing daily pain, frequent constipation, bowel spasms, nausea, fatigue etc after being on continuous BC for over a month. While it finally stopped the bleeding I had from my previous pill, my endo symptoms in many ways escalated. I had my first injection 1 day after stopping BC. Two days after my injection I began to bleed, though this was likely a withdraw bleed from the birth control. My bleeding stopped for one day two days later, and then continued for about another week. Within that time I likely started my clinical flare from Lupron.
My pain levels rose at least 25%, along with a worsening of all my other symptoms. It was an extremely rough week, and due to all the trauma my poor insides have experienced the past 3 months I remained in moderate to severe pain for the first 3 weeks of the injection. According to my doctor’s office this is normal, and it can take up until sometime in month two for pain levels to stabilize.
A lot of my pain is related to digestion and my bowel, with the worst pain being the few hours before and few hours after a bowel movement. There is a high likelihood I have undiscovered endo on my bowel, and that is the cause of the pain. It is also likely in my case that due to having so much activity with my Endo so soon after surgery my pain and symptoms are amplified and my recovery is being slowed.
The beginning of week 4 on the shot I finally began to feel some real relief, and I’ve cut my pain meds in half. However, mid-week 4 I had one day of spotting, which of course led to constipation and an increase in pain the day of spotting. The past two days I’ve had increased bowel pain and symptoms, which for me is typical after any sort of bleed.
I haven’t seen anything official in print, but I have heard from other endo sufferers about fatigue especially after the first shot. About three days after my first injection I had severe fatigue for about a week, which was worse than my usual endo induced tiredness. It felt like someone had sucked the marrow out of my bones. My limbs felt heavy, I struggled to stay awake, and in general keep up. My guess is this has something to do with the clinical flare, and sending the pituitary into overdrive. After about a week my fatigue began to improve, and it returned to my usual run down feeling of dealing day-to-day with endo. The past week or so my energy levels have almost felt normal now that my endo symptoms are beginning to remit.
Menopause Like Side Effects
I had my first hot flash about a week after my injection. It came on suddenly while dressed appropriately for the weather sitting in the same room I had been in for an hour. My face and chest flushed, I felt like I suddenly had a fever and I went outside with no sweater and no coat in 40 degree weather to cool off. Since then I haven’t had a hot flash that severe, though also by the end of week two my Lexapro should have been a therapeutic levels.
So far I have had no mood swings, no anxiety, and no increase in depression. Also, likely thanks to Lexapro my depression has begun to improve. My only real side effect so far is night sweats, and I tend to overheat more easily.
However, a lot of women don’t experience the full menopause like side effects until sometime in month two. Hopefully I won’t have too many problems, and from what I can tell being on an SSRI is helping me tons with side effects.
At this point I am still in more pain than I’d like to be, however I credit that to recently being able to return to mostly living my life as usual. My energy has been returning. I’m still having pain after I eat, and before and after the bathroom. However! The amount of pain is less overall, and I have been eating a balanced and more normal diet for the past week. Other than my one day of spotting I have had no constipation for the past two weeks. Also! Other than the past few days (post spotting) overall I’ve been having less pain and an easier time dealing with the bathroom.
I’m not out of the woods yet, though at this point I’m feeling very hopeful, and my progress so far has been encouraging. So far being on Lupron has been totally worth it, and it’s amazing to think that a month from now I may be feeling something approximating normal!